Tennessee, 2021

Flash Flooding and Hail in Tennessee, February 27 to 28, 2021

February 27 to 28, 2021 · NWS OHX · 27 events in 15 counties and zones

Numerous showers and thunderstorms affected Middle Tennessee during the evening hours on February 27, then again during the afternoon and evening hours on February 28. Several storms became severe and produced damaging winds, large hail, and flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$109,000
Crop damage
None recorded
Events
27

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

Numerous showers and thunderstorms affected Middle Tennessee during the evening hours on February 27, then again during the afternoon and evening hours on February 28. Several storms became severe and produced damaging winds, large hail, and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Feb 27, 4:52 PM CST, 3 hours 57 minutes earlier.

Area forecast discussion, Feb 27, 4:52 PM CST, 3 hours 57 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
452 PM CST Sat Feb 27 2021

.UPDATE...
FOR 00Z AVIATION DISCUSSION.

&&

.DISCUSSION...

Went with a blended model solution through next Saturday
afternoon. Good initialization and generally good
solution agreement. Big player in this potential significant
rainfall event unfolding across mid state region through early
Monday will still be a surface warm front moving well north
of mid state region tonight, shifting heavier rain axis up into
Ohio Valley. Trailing this warm front is a cold front that will
drop into mid state region later Sunday, and then work south of
our area overnight. Late Sunday/Sunday night will be our biggest
threat of flooding as most of expected rainfall will come during
that period and some river flooding possibly continuing well
through next work week. Severe parameters also a bit enhanced for
Sunday afternoon into Sunday evening across our area. Afternoon
high temps on Sunday expected to sore into mid 70s south with a
good amount of instability and favorable lapses rates for strong
to severe convection development, especially if rainfall does not
move into this portion of mid state region until late afternoon
hours allowing for increased atmospheric instability due to
enhanced diurnal heating influences. SPC has placed entire mid
state region in a marginal risk during Sunday afternoon through
Sunday evening time frame. Still looks like all this rain will
end as Monday morning hours progress. Past and future QPF have
been quite consistent over the previous few model runs giving
our area a total rainfall event of 2-4 inches, with isolated 4+
inches possible. Thus a Flood Watch continues from 12Z Sunday
through 12Z Monday for most of mid state region expect south
central and southeast counties where lesser amounts are expected.

This developing weather pattern will result in unseasonably warm
lows are tonight as low level warm air advection becomes
increasingly established. Lows tonight will actually be higher
than seasonal normal high temperatures! Lows tonight will range
upper 50s north to lower 60s south. Highs on Sunday will range
from upper 60s north to mid 70s south. Lows Sunday night will fall
into low to mid 40s as surface frontal passage occurs. As a
cold air advection pattern from our north settles into mid state
region as Monday progresses, highs will be actually a few degrees
cooler than seasonal normal values generally in lower 50s.

Following this system, potential of scattered showers will
continue across mid state region through Tuesday night as now
both latest GFS/ECMWF solutions move a system across mid state
region as Tuesday night progresses. Dry conditions should finally
prevail across our area Wednesday through Thursday afternoon
as upper level ridging influences build across mid state region.
Also noted is now better agreement between latest GFS/ECMWF
solution as next weekend approaches. However will still
maintain forecast consistency with mentioning just a chance of
showers across mid state region Thursday night through Friday
night.

Temperatures are expected to stay around seasonal normal values
Tuesday through next Saturday afternoon. Maybe some wintry
precipitation mix working in during Tuesday and Wednesday morning
hours, but no significant accumulations expected. Mid state
continues to get a break from Old Man Winter!

&&

.AVIATION...
00Z TAF DISCUSSION.

Rainfall will pick up in coverage and intensity this evening as a
warm front lifts northward toward and through the taf sites.
There could perhaps be a rumble of thunder but will keep the tafs
with SHRA for now. Otw, look for coverage to decrease after 06Z
with VCNTY usage, although IFR cigs will remain. Also, wind
speeds will pick up a bit and low level wind shear inclusion will
be required.

Rain will pick up again toward the very end of the taf period in
our northwest as the main frontal boundary approaches.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
Flood Watch from Sunday morning through late Sunday night for
Cannon-Cheatham-Clay-Cumberland-Davidson-De Kalb-Dickson-
Fentress-Hickman-Houston-Humphreys-Jackson-Lawrence-Lewis-Macon-
Maury-Montgomery-Overton-Perry-Pickett-Putnam-Robertson-
Rutherford-Smith-Stewart-Sumner-Trousdale-Van Buren-Warren-Wayne-
White-Williamson-Wilson.

&&

DISCUSSION......JB Wright
AVIATION........21
Hazardous weather outlook, Feb 27, 4:09 AM CST, 16 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
409 AM CST Sat Feb 27 2021

TNZ005>011-023>034-056>066-075-077>080-093>095-281130-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-Jackson-
Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-Maury-
Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-Coffee-
Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
409 AM CST Sat Feb 27 2021

This Hazardous Weather Outlook is for Middle Tennessee.

.DAY ONE...Today and tonight.

Showers, and possibly a strong storm or two across the north, are
likely today into the evening. The flood threat through tonight
however remains low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

1 to 3+ inches of rain is likely Sunday and Sunday night. These
rainfall amounts could cause flooding in some areas, along with
likely rises on area rivers starting late Sunday and lasting well
into next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any
information about observed severe weather to the NWS while following
all local, state, and CDC guidelines.

07

In the hours before

Special weather statement, Feb 27, 7:00 PM CST, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Nashville TN
700 PM CST Sat Feb 27 2021

TNZ024-056-057-280145-
Hickman TN-Humphreys TN-Perry TN-
700 PM CST Sat Feb 27 2021

...SIGNIFICANT WEATHER ADVISORY FOR PERRY...SOUTHERN HUMPHREYS AND
HICKMAN COUNTIES UNTIL 745 PM CST...

At 700 PM CST, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Parsons, or 13 miles east of Natchez Trace State
Forest, moving east at 35 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Centerville, Linden, Hurricane Mills, Lobelville, Mousetail Landing
State Park, Pinewood, Pleasantville, Nunnelly, Bucksnort and I-40
Near The Tennessee River.

This includes Interstate 40 between mile markers 136 and 162.

LAT...LON 3566 8802 3572 8804 3577 8798 3583 8797
      3587 8794 3593 8793 3594 8794 3613 8755
      3602 8755 3599 8753 3598 8747 3569 8730
      3568 8732 3564 8756 3565 8757 3565 8759
      3563 8762 3556 8800 3562 8804
TIME...MOT...LOC 0100Z 247DEG 32KT 3573 8803

Barnwell
Special weather statement, Feb 27, 8:12 PM CST, 37 minutes before
Special Weather Statement
National Weather Service Nashville TN
812 PM CST Sat Feb 27 2021

TNZ025-026-057-059-060-280300-
Hickman TN-Williamson TN-Dickson TN-Maury TN-Cheatham TN-
812 PM CST Sat Feb 27 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DICKSON...NORTHERN
MAURY...WESTERN WILLIAMSON...SOUTH CENTRAL CHEATHAM AND CENTRAL
HICKMAN COUNTIES UNTIL 900 PM CST...

At 812 PM CST, Doppler radar was tracking a strong thunderstorm over
Centerville, moving east at 40 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Dickson, Centerville, Spring Hill, White Bluff, Kingston Springs,
Thompson's Station, Pegram, Burns, Fairview, Bon Aqua, Primm Springs,
Lyles, Santa Fe, Pinewood, Leipers Fork and Nunnelly.

This includes the following highways...
 Interstate 40 between mile markers 155 and 158, and between mile
markers 167 and 191.
 Interstate 840 between mile markers 1 and 25.

LAT...LON 3615 8705 3610 8703 3608 8704 3604 8704
      3605 8705 3599 8704 3599 8703 3600 8700
      3574 8691 3571 8754 3593 8761
TIME...MOT...LOC 0212Z 248DEG 34KT 3580 8749

Barnwell

The radar

The Nashville radar (KOHX), 30 km away, was scanning. The volume nearest the first event began at 02:51 UTC.

Open the radar archive at this moment

Event by event

12 flash flood, 8 thunderstorm wind, 7 hail. Local standard time, as filed.

Flash Flood, Rutherford

When
February 27, 8:49 PM CST
Where
Rutherford County, 2.16 mi NNW of Rock Spgs to 1.48 mi WNW of Smyrna
Cause
Heavy Rain
Reported by
Social Media
Coordinates
35.976, -86.571

Social media reports indicated that portions of Rock Springs Road as well as Sam Ridley Parkway between I-24 and Old Nashville Highway were flooded and closed.

Flash Flood, Smith

When
February 27, 9:00 PM CST
Where
Smith County, 0.99 mi NNW of South Carthage to 0.7 mi W of South Carthage
Cause
Heavy Rain
Reported by
Social Media
Coordinates
36.263, -85.956

Social media reports indicated rushing flood waters covered several roadways in Carthage.

Flash Flood, Davidson

When
February 27, 10:25 PM CST
Where
Davidson County, 1.05 mi NNE of Belle Meade to 1.06 mi NNE of Belle Meade
Cause
Heavy Rain
Property damage
$10,000
Reported by
Social Media
Coordinates
36.113, -86.861

Clarendon Road was washed out near Harding Road in Belle Meade.

Flash Flood, Stewart

When
February 28, 6:20 PM CST to 7:00 PM CST
Where
Stewart County, 3.84 mi W of Dover to 3.31 mi W of Dover
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.486, -87.899

Numerous roads were flooded across the county including The Trace one mile north of Highway 79 and Sandy Road at Indian Creek Road southwest of Dover.

Thunderstorm Wind, Humphreys

When
February 28, 6:35 PM CST
Where
Humphreys County, 0.75 mi SSE of Plant to 0.84 mi SE of Plant
Measured
65 kt (75 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
36.010, -87.915

A 1/2 mile wide by 1/4 mile long microburst damaged several homes and outbuildings on Mill Road from Wagner Road to Honey Point Ferry Lane on the east side of New Johnsonville. Several trees, power lines, and power poles were also blown down. Winds were estimated up to 75 mph.

Flash Flood, Humphreys

When
February 28, 7:00 PM CST
Where
Humphreys County, 0.46 mi WNW of Mc Ewen to 0.31 mi NW of Mc Ewen
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
36.123, -87.637

Several roads were flooded across the county including Hargis Road.

Flash Flood, Robertson

When
February 28, 7:24 PM CST to 7:39 PM CST
Where
Robertson County, 1.56 mi SSE of Springfield Muni Arp to 1.33 mi SSW of Mt Denson
Cause
Heavy Rain
Reported by
Social Media
Coordinates
36.509, -86.911

Numerous roads flooded across the county including Smith Street at 5th Street, Sage Road at Highway 76, 7428 Highway 49 East, Old Coopertown Road at Woods Road, Cross Plains Road, Bethlehem Road, Dixon Road, and Highway 25 East.

Thunderstorm Wind, Davidson

When
February 28, 7:45 PM CST
Where
Davidson County, 1.57 mi SSE of Nashville
Measured
50 kt (58 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
36.151, -86.765

A child was injured after coming into contact with a downed power line on University Court near downtown Nashville.

Hail, Wilson

When
February 28, 7:53 PM CST
Where
Wilson County, 0.78 mi S of Greenlawn
Measured
1.5 in hail
Reported by
NWS Employee
Coordinates
36.239, -86.571

A retired NWS employee and several public photos showed long, narrow cylindrical-shaped hail.

Hail, Sumner

When
February 28, 7:55 PM CST
Where
Sumner County, 0.19 mi W of Hendersonville
Measured
0.75 in hail
Reported by
Social Media
Coordinates
36.280, -86.623

Penny sized hail was reported in the Walton Ferry Peninsula area.

Hail, Wilson

When
February 28, 7:55 PM CST
Where
Wilson County, 0.43 mi ESE of Greenlawn
Measured
0.88 in hail
Reported by
NWS Employee
Coordinates
36.247, -86.563

Pea to nickel size hail and winds estimated up to 50 mph occurred at the NWS Nashville office.

Hail, Sumner

When
February 28, 7:59 PM CST
Where
Sumner County, 1.95 mi ESE of Hendersonville
Measured
0.88 in hail
Reported by
Social Media
Coordinates
36.274, -86.586

Nickel size hail was reported Indian Lake Elementary School in Hendersonville.

Hail, Sumner

When
February 28, 8:02 PM CST
Where
Sumner County, 2.43 mi E of Hendersonville
Measured
1 in hail
Reported by
Social Media
Coordinates
36.276, -86.577

A Twitter tSpotter report indicated quarter size hail fell on the Indian Lake Peninsula in Hendersonville.

Hail, Wilson

When
February 28, 8:07 PM CST
Where
Wilson County, 1.31 mi SSW of Laguardo
Measured
1.25 in hail
Reported by
Social Media
Coordinates
36.282, -86.459

A Facebook report indicated half dollar size hail fell on Burton Road.

Hail, Wilson

When
February 28, 8:08 PM CST
Where
Wilson County, 0.5 mi ENE of La Guardo
Measured
1 in hail
Reported by
NWS Employee
Coordinates
36.302, -86.421

Pea to quarter size hail fell east of La Guardo.

Thunderstorm Wind, Jackson

When
February 28, 8:15 PM CST
Where
Jackson County, Gainesboro
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
36.350, -85.650

Trees were blown down across several roads throughout the county.

Flash Flood, Houston

When
February 28, 8:25 PM CST
Where
Houston County, 2.52 mi NE of Pollard to 2.73 mi NE of Pollard
Cause
Heavy Rain
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
36.309, -87.653

Baggett Hollow Lane was closed due to a mudslide.

Flash Flood, Montgomery

When
February 28, 8:25 PM CST
Where
Montgomery County, 1.39 mi SSE of Cumberland Hgts to 1.3 mi SSE of Salem
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
36.480, -87.375

Several roads were flooding across the county including Budds Creek Road, Vernon Creek Road at Locust Grove Church Road, and Salem Road at Highway 48.

Thunderstorm Wind, Overton

When
February 28, 8:30 PM CST
Where
Overton County, Monroe
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
36.430, -85.250

A tree was blown down that blocked Linder Mountain Road, and a power pole and power lines were blown down that blocked Highway 111 near Big Springs Road.

Flash Flood, Cheatham

When
February 28, 8:39 PM CST
Where
Cheatham County, 2 mi SE of Lockertsville to 2.35 mi SE of Lockertsville
Cause
Heavy Rain
Reported by
Social Media
Coordinates
36.328, -87.097

A Twitter tSpotter report indicated Lockertsville Road and Harristown Road was flooded and closed.

Flash Flood, Dickson

When
February 28, 9:00 PM CST
Where
Dickson County, 0.22 mi NE of Oak Grove to 3.25 mi W of Vanleer
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
36.002, -87.477

Several roads were flooded and closed across Dickson County including Yellow Creek Road at Bishop Slab, South Eno Road, Piney Creek at Double Branch Road, and Gamers Creek at Sam Hollow Road.

Thunderstorm Wind, Bedford

When
February 28, 9:54 PM CST
Where
Bedford County, 0.56 mi SSE of Gray
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Social Media
Coordinates
35.492, -86.416

The roof was blown off the press box at Shelbyville Central High School.

Thunderstorm Wind, Rutherford

When
February 28, 9:55 PM CST
Where
Rutherford County, Christiana
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Social Media
Coordinates
35.720, -86.400

A Twitter tSpotter report indicated a couple of trees and large limbs were blown down near Christiana.

Thunderstorm Wind, Bedford

When
February 28, 9:56 PM CST
Where
Bedford County, 1.15 mi S of Gray
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Social Media
Coordinates
35.483, -86.418

A Twitter tSpotter report indicated a sheet metal roof was partially blown off the Caldwell Furniture Store in Shelbyville.

Thunderstorm Wind, Bedford

When
February 28, 9:58 PM CST
Where
Bedford County, Wartrace
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Social Media
Coordinates
35.530, -86.350

Several trees, large limbs, and outbuildings were damaged in and around Wartrace.

Flash Flood, Jackson

When
February 28, 10:00 PM CST
Where
Jackson County, 1.35 mi SE of Antioch to 1.24 mi SE of Antioch
Cause
Heavy Rain
Property damage
$5,000
Reported by
Newspaper
Coordinates
36.254, -85.636

A mother and her 11 year old daughter were rescued from a vehicle trapped in high water on Flatt Dyer Road. No injuries.

Flash Flood, Robertson

When
February 28, 10:30 PM CST
Where
Robertson County, 2.37 mi ENE of Flewellyn to 2.2 mi ENE of Flewellyn
Cause
Heavy Rain
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
36.496, -86.932

Two people were rescued from a vehicle trapped in flood waters on New Chapel Road.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2021Every state in 2021This day in weather historyWarnings in Tennessee, February 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 946102, 946103, 946104, 946105, 946106, 946107, 946108, 946109, 946110, 946111, 946112, 946113, 946114, 946120, 946115, 946116, 946117, 946118, 946119, 946121, 946122, 946123, 946124, 946125, 946126, 946127, 946128.